A 66‐year‐old woman presented to the emergency room with complaints of weakness and shortness of breath. She had been taking acetaminophen (ACT) tablets for the 2 weeks prior to admission for increasing low back pain. Her medical history included hypertension, chronic obstructive pulmonary disease, and seizure disorder. None of her current medications were likely to cause metabolic acidosis. Her physical exam was remarkable only for a rapid respiratory rate (24/min) and labored breathing. Her chest x‐ray was normal. A laboratory workup revealed: Na+, 133 mmol/L; K+, 3.3 mmol/L; Cl‐, 98 mmol/L; HCO3‐, 12 mmol/L; BUN, 41 mg/dL; Cr, 1.3 mg/dL (baseline); anion gap, 23; WBC, 11.7 K/mm3; HCT, 33.3; ABG, pH 7.28, pCO2,19 mm Hg; pO2,110 mm Hg; normal liver function tests, serum albumin, amylase, and lipase; salicylate, < 2 mg/dL; L‐lactate, 0.8 mmol/L; serum acetone, negative; ACT, 47 μg/mL (nontoxic, normal 10‐25 μg/mL; last dose of ACT>4h); D‐Lactate, negative; urine, pH 5.0 and specific gravity, 1.013; urine pyroglutamic acid (PA), markedly elevated (2151 mmol/mol creatinine; control: < 70). The patient was symptomatically treated, and her ACT was held. Heracidosis resolved over the next 4 days, and she was discharged home.
Acetaminophen is one of the most commonly used over‐the‐counter medications in the United States and is generally well tolerated. ACT has been reported to cause metabolic acidosis when ingested in large doses by virtue of its hepatotoxicity. However, a less common phenomenon is its ability to inhibit glutathione synthetase in patients with partial (heterogenous) deficiency. Glutathione is generated by y‐glutamylcystine and glycine in the presence of glutathione synthetase. If glutathione synthetase is absent or inhibited, glutathione is not generated, leading to feedback stimulation. The resulting accumulation of v‐glutamylcystine is metabolized to 5‐oxoproline, which is usually broken down by oxoprolinase. But when it is overwhelmed, 5‐oxoproline accumulates (excreted as PA) and causes elevated anion gap metabolic acidosis.
Complete glutathione synthetase deficiency is rare and manifests early in life with severe neurological impairment. However, 1 in 10,000 persons is heterozygous for glutathione synthetase. These individuals have decreased activity (∼50%) but do not have any clinical abnormalities. We believe our patient had a heterozygous variant of glutathione synthetase deficiency, which led to suppression by ACT and the resulting acidosis. This is one of the few reported cases of ACT‐induced pyroglutamic acidosis (18 cases in total) especially in the nontoxic range. However, it may be more prevalent than has been identified.
Given the widespread use of ACT, when the usual causes of high anion gap acidosis have been ruled out, physicians should maintain a high degree of suspicion and investigate for pyroglutamic acidosis, even if the patient is not critically ill and ACT levels are in the nontoxic range.
P. Kandula, None; M. Grieff, None.
To cite this abstract:Kandula P, Grieff M. Acetaminophen Induced High Anion Gap Metabolic Acidosis. Abstract published at Hospital Medicine 2007, May 23-25, Dallas, Texas Abstract 128. Journal of Hospital Medicine. 2007; 2 (suppl 2). https://www.shmabstracts.com/abstract/acetaminophen-induced-high-anion-gap-metabolic-acidosis/. Accessed September 22, 2019.